When Katy Fyksen got a heavy period a few days after she received her second dose of the Moderna COVID-19 vaccine, she didn’t consider there might be a link.
The 43-year-old Plainfield woman hadn’t had a period in over a year and a half because of her Mirena IUD, so the sudden red flow was a surprise. But she didn’t think about the timing in relation to when she received her vaccine until she saw a Twitter thread.
“I didn’t really think that it was anything until I saw that someone had said that, that it might’ve been a symptom or a side effect of the vaccine. It was like, ‘Oh, that’s interesting,’” she said.
The tweet was from Kathryn Clancy, an associate professor at the University of Illinois at Urbana-Champaign, who posted April 7 about a new survey she’s running to catalog people’s menstrual experiences after receiving the COVID-19 vaccine.
The survey is a joint effort between Clancy and Katharine Lee, a postdoctoral research scholar at Washington University School of Medicine. As of Monday, Lee said more than 25,000 people have filled it out.
So far, there have been only anecdotal reports of menstruation changes following the COVID-19 vaccines, and experts emphasize there is no sign of danger in getting the vaccine, nor is this a reason to skip getting vaccinated.
Clancy and Lee were inspired by their own experiences with abnormal menstruation following their inoculation, and wanted to document the experiences of others. They said they initially expected 500 people to respond to the survey; instead they hit that mark in a few hours.
Clancy outlined her personal menstruation experience in a February tweet, after receiving her first dose of the Moderna vaccine. Hundreds of women and people who menstruate replied in the comments with their own experiences.
One Twitter user wrote, “I haven’t had a period in years and I’m about 3 weeks out of my second shot and I’m gushing blood I freaked out but now I see I’m not the only one. This is crazy.”
Another responded, “Two weeks exactly after shot number 2, my cycle started 12 days earlier and heavier than it’s been for the last three years.”
“I ended up finding a lot of people with similar experiences,” Clancy said. “But also, to be fair, a lot of people who were like, ‘Really, I noticed nothing,’ and some people who said, ‘Actually I had the opposite, where I’ve had a later or lighter period.’”
While the study will look at trends, Lee said, they won’t be able to determine cause and effect.
“Our survey cannot tell us anything about prevalence or the number of people who are affected,” Lee said. “What we can do is look for associations and trends that help us direct whatever the next study would be.”
Dr. Rakhi Shah, an OB-GYN at Northwestern Medicine Delnor Hospital, said she doesn’t see a way the COVID-19 vaccines could affect menstruation.
“I think that there’s really no biological mechanism that is plausible in terms of how that could be possible,” Shah said. “I think that potentially people are having normal menstrual pain plus the aches and pains that are associated post-vaccine, and maybe combining all of that together and associating it.”
Dr. Julie Levitt, an OB-GYN at Northwestern Medicine said two patients have come to her with concerns specifically related to their periods after getting vaccinated.
“Bleeding occurs for so many reasons that it’s really hard to isolate the two,” Levitt said.
She also said the COVID-19 vaccine could be creating a hormonal spike that could trigger bleeding.
“A hormone rises, it goes down, you bleed a withdrawal bleed. But is that a bad thing? No,” Levitt said.
Levitt emphasized that this was not a subject of concern, nor a reason to stop taking birth control.
“No. 1, I wouldn’t worry. No. 2, contact your doctor if you want to talk about it to gain that reassurance,” Levitt said. “If it does continue after a few weeks following the administration of the vaccine, it probably is something else.”
Clancy said those experiencing abnormal period symptoms after getting the vaccine should talk to a doctor if they are concerned.
“If you are a post-menopausal person who has experienced bleeding, you should really talk to your doctor,” Clancy said. “And if you have any significant or concerning symptoms alongside your changes to your menstrual cycle, you should also see a doctor.”
For Fyksen, the unexpected period was over in about seven days, and she said that even if it was related to the vaccine, it was worth it.
“I’m just very happy to be fully vaccinated. If that’s the worst of the side effects I have, then we’re good with it,” she said.
©2021 Chicago Tribune. Visit at chicagotribune.com. Distributed by Tribune Content Agency, LLC.
Our special thanks to:detroitnews.com